Kentucky, 2002

Winter Storm in Kentucky, December 4 to 5, 2002

December 4 to 5, 2002 · NWS ILN · 12 events in 12 counties and zones

Low pressure moved across the Tennessee Valley overnight on the 4th and into the morning of the 5th. A swath of moderate to heavy snow moved across northern Kentucky, producing 3 to 6 inches of accumulation.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure moved across the Tennessee Valley overnight on the 4th and into the morning of the 5th. A swath of moderate to heavy snow moved across northern Kentucky, producing 3 to 6 inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 4, 8:55 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 4, 8:55 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EST WED DEC 4 2002

BASED ON REPORTS OF 2 TO 3 INCHES OF SNOW IN CARROLL AND OWEN
COUNTIES ...WILL UPGRADE ADVISORY TO A WARNING FOR PARTS OF NRN KY
AND S CNTRL OHIO FOR 3 TO 6 INCHES.  FOR CVG AND POINTS NEAR
CHILLICOTHE...WILL GO 2 TO 4.  FOR POINTS NORTH OF THIS
(WILMINGTON...LEBANON AND COLUMBUS...WILL GO AROUND 2 INCHES.

.ILN...WINTER STORM WARNING ZONES KYZ089-090-094>100
       OHZ079-081-082-088 THROUGH 7 AM EST.
       WINTER WEATHER ADVISORY ZONES INZ073>075-080-KYZ091>093
       OHZ063>065-073-074-077-078-080.

HICKMAN
Hazardous weather outlook, Dec 4, 5:04 AM EST, 17 hours 40 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...
A SYSTEM WILL TRACK SOUTH OF THE OHIO VALLEY AND BRING FROM 1 TO 3
INCHES OF SNOW ALONG THE OHIO RIVER AND IN SOUTH CENTRAL OHIO. A
WINTER WEATHER ADVISORY HAS BEEN POSTED FOR PORTIONS OF KENTUCKY AND
SOUTHERN OHIO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL TOTALS WILL BE
APPRECIATED ON THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Owen

When
December 4, 10:44 PM EST to December 5, 3:00 AM EST
Where
Owen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Winter Storm, Bracken

When
December 5, 3:30 AM EST to 7:30 AM EST
Where
Bracken forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 5, 4:16 AM EST to 6:30 AM EST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
December 5, 5:02 AM EST to 9:00 AM EST
Where
Lewis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
December 5, 5:07 AM EST to 6:50 AM EST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
December 5, 5:15 AM EST to 6:30 AM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Winter Storm, Kenton

When
December 5, 5:46 AM EST to 6:45 AM EST
Where
Kenton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 5, 6:15 AM EST to 6:50 AM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Winter Storm, Pendleton

When
December 5, 6:18 AM EST to 6:55 AM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 5, 6:31 AM EST to 6:55 AM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
December 5, 7:17 AM EST to 9:00 AM EST
Where
Mason forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Winter Storm, Robertson

When
December 5, 7:18 AM EST to 9:00 AM EST
Where
Robertson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324537, 5324539, 5324536, 5324542, 5324535, 5324545, 5324544, 5324543, 5324538, 5324434, 5324541, 5324540.